Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP Facebook

The following are excerpts from the newsletter

April 10, 1996

  • Confusion reported between "ritonavir" (Norvir®) and "Retrovir®" (zidovudine)
  • Unintended doubling of levothyroxine dose
  • Patient dies after chewing Cardizem CD®
  • Topical lidocaine anesthesia death
  • Safety Briefs:
    • FDA recently warned prescribers that Ultram®(tramadol HCL) can cause addiction in certain patients.
    • The labeling for lindane (Kwell®, gamma benzene hexachloride) warns about neurotoxicity of the drug, especially in infants.
    • A live satellite teleconference on final medical device reporting regulations will be held by FDA on May 7, 1996, from 1 PM to 4 PM
    • Due to a dispute with a contractor that enters data into MEDLINE, the General Services Administration has suspended work on the entry of new citations to National Library of Medicine databases.
    • Along with his employer, a pharmacist who accidentally dispensed Roxanol (morphine) liquid instead of meperidine liquid to an 8 year-old girl who died, has agreed to pay the family a $1.7 million settlement.
    • Drug name with HS suffix may cause confusion.... HS-- half-strength or at bedtime?

April 24, 1996

  • KCL in floor stock? Be ready for accidental IV potassium overdoses.
  • AIDS drugs proliferation creating name confusion
  • Be Aware of Interactions with Protease Inhibitors
  • Safety Briefs:
    • q 10o misinterpreted as every 10 minutes. Since there is no telling how certain symbols might be interpreted, for clarification reasons they should be avoided when prescribing.
    • An insulin-heparin mix-up was reported in which the order for heparin was accidentally entered as insulin due to a mental slip
    • Solopak changes packaging of hydroxyzine and gentamicin to help allay confusion.
    • Lanoxin® tablets now available in additional strengths.
    • How do physicians react to their own medical errors?
    • Need a quick contact for answers to JC questions?
    • WARNING!: Tell ophthalmologists about potential confusion between VEXOL ophthalmic drops (rimexolone), a steroid eye prep by Alcon, and VOSOL otic drops (acetic acid).

subscribe now

Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Newsletter Editions
Acute Care
Long Term Care
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2015 Institute for Safe Medication Practices. All rights reserved